Heavy Snow, Cass
- When
- December 24, 12:00 PM CST to December 25, 1:00 AM CST
- Where
- Cass forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Heavy snow accumulations between 6 and 8 inches fell across a large part of Central and Southeast IL between noon on 12/24/02 and 4 AM on 12/25/02. The heavy snow accumulations generally occurred east of I-55 with another heavy snow band just east of the IL River across Mason and Cass Counties.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Heavy snow accumulations between 6 and 8 inches fell across a large part of Central and Southeast IL between noon on 12/24/02 and 4 AM on 12/25/02. The heavy snow accumulations generally occurred east of I-55 with another heavy snow band just east of the IL River across Mason and Cass Counties. There were local 9 inch amounts of snow in Effingham and Sidell (Southwest Vermilion county). The Christmas Eve snow caused numerous vehicle related accidents, especially during the afternoon and early evening of 12/24/02 when 35 to 40 accidents occurred in Champaign county. There were no deaths in Central and Southeast IL, but there were two minor vehicle related injuries in Springfield where snowfall amounts averaged 5 inches. There was only minor blowing and drifting snow with this winter storm. With the exception of Lawrence County, this was the first heavy snow of the season across Central and Southeast IL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 24, 10:05 AM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1005 AM CST TUE DEC 24 2002 LATEST 15Z SFC ANALYSIS PLACES SFC LOW ACROSS GULF COAST REGION. SFC COLD FRONT EXTENDED FROM MISSISSIPPI SOUTH INTO GULF OF MEXICO. SFC TROUGH IS ACROSS EASTERN KENTUCKY WITH ANOTHER SFC TROUGH EXTENDED NORTH INTO EASTERN ILLINOIS. LATEST 1515Z IR SATELLITE PLACES PLENTY OF CLOUDS ACROSS EASTERN HALF OF THE U.S. LATEST 1546Z KILX RADAR PLACES LIGHT PCPN FROM NEAR SPI SOUTH TO STL. OBSERVERS REPORTED SLEET AT 1555Z AT EFFINGHAM. PCPN WAS MOVING NORTHEAST. EXPECT A BRIEF PERIOD OF MIX PCPN IN SOUTHEAST BEFORE CHANGING OVER TO ALL SNOW. WILL UPDATE ZONES AROUND 1700Z FOR WORDING IN ZONES. .ILX...SNOW ADVISORY THROUGH THIS EVENING ALONG AND SOUTH OF I-70. SNOW ADVISORY THIS AFTERNOON THROUGH TONIGHT LOCATIONS ALONG AND EAST OF INTERSTATE 55. PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/ILX FOR THE LATEST GRAPHICAL AND TEXT FORECASTS. EH
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1045 AM CST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT ...SNOW ADVISORIES ARE POSTED FOR AREAS ALONG AND EAST OF INTERSTATE 55... WIDESPREAD ACCUMULATING SNOW IS EXPECTED TO SPREAD NORTHEAST FROM SOUTHERN MISSOURI INTO CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON. THE SNOW WILL LIKELY BECOME HEAVY AT TIMES AT LOCATIONS ALONG AND EAST OF INTERSTATE 55 BY THE MIDDLE OF THE AFTERNOON. TOTAL SNOWFALL AMOUNTS ARE EXPECTED TO RANGE FROM AN INCH OR LESS ALONG AND NORTHWEST OF THE ILLINOIS RIVER RISING INTO A 4 TO 6 INCH RANGE EAST OF INTERSTATE 55. TRAVEL CONDITIONS WILL LIKELY DETERIORATE THIS AFTERNOON INTO THIS EVENING. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT TONIGHT AS THE SNOW TAPERS TO FLURRIES BEFORE ENDING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION WILL BE NEEDED. EH
The national radar mosaic for the moment the first event began.
18 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324319, 5324321, 5324420, 5324328, 5324423, 5324320, 5324322, 5324323, 5324324, 5324329, 5324330, 5324325, 5324331, 5324421, 5324422, 5324326, 5324327, 5324424.